Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Lincoln, IL

May 8, 2000Logan County, Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2000, 10:29 PM CDT for Logan County, Menard County, Illinois. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 8, 2000, 10:29 PM CDT (03:29 UTC)
Expired
May 8, 2000, 11:30 PM CDT
In force
61 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Logan County, IL, Menard County, IL

The radar

The Lincoln radar (KILX), 25 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:45 PM CDTHail 0.75Broadwell, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2720 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2720 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090330
SVRSPI
ILC107-129-090430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1029 PM CDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MENARD COUNTY IN CENTRAL ILLINOIS
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1029 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MIDDLETOWN...OR ABOUT 12
  MILES SOUTH OF MASON CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETOWN
  ELKHART
  LINCOLN

LARGE HAIL IN EXCESS OF 1 INCH WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 4003 8985 3997 8981 3997 8922 4023 8924

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:40 PM CDT, 7 hours 49 minutes earlier.

Area forecast discussion, May 8, 2:40 PM CDT, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT MON MAY 8 2000

COLD FRONT MAKING SLOW BUT STEADY PROGRESS OVER EASTERN IOWA WITH
CONVECTION FIRING UP ALONG IT. 18Z SOUNDING STILL SHOWS FORMIDABLE
CAP OVER CENTRAL ILLINOIS...SO EXPECT MOST OF THE CONVECTION TO BE
RESTRICTED TO THE VICINITY OF THE FRONT. WILL GO WITH LIKELY POPS
CENTRAL AND WEST WITH CHANCE POPS IN THE EAST.

STRONG SHORTWAVE INDICATED ON WATER VAPOR LOOPS MOVING ACROSS NEW
MEXICO WILL INDUCE CYCLOGENESIS ALONG THE SOUTHERN TAIL OF THE COLD
FRONT LATER THIS EVENING. THIS LOW WILL TRAVEL NORTHEAST ALONG THE
FRONT AND CAUSE IT TO SLOW DOWN AS IT APPROACHES THE CWA. POTENTIAL
EXISTS FOR HEAVY RAIN EVENT ALONG AND JUST NORTH OF THE LOW TRACK...
WHICH APPEARS TO BE FROM RUSHVILLE TO BLOOMINGTON.

MODELS NOW AGREE ON PUSHING THE FRONT WELL PAST THE AREA TUESDAY
NIGHT DUE TO THE STRONGER-THAN-EXPECTED SURFACE WAVE. THEREFORE WILL
REMOVE POPS FROM WEDNESDAY.   ..04..

SPI TB 065/070 055/074 056 04++7
PIA TB 062/069 052/071 054 04++6
DEC TB 065/070 055/074 056 04++7
CMI TB 068/074 056/073 056 044+7
MTO TB O68/074 056/073 056 044+7
LWV TB 069/082 058/080 !058 04367

.ILX...
IL...NONE.

In the hours before

Local storm report, May 8, 9:55 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
955 PM CDT MON MAY 8 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    5 NE AVON                 IL   .75 INCH HAIL
05/08/00   FULTON                         REPORTED BY NWS COOP

FISHER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:58 PM CDTSevere Thunderstorm WarningILXFulton, Knox47 min
May 8, 9:25 PM CDTSevere Thunderstorm WarningILXPeoria65 min
May 8, 9:40 PM CDTSevere Thunderstorm WarningILXMarshall, Stark65 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
May 8, 9:50 PM CDTSevere Thunderstorm WarningILXMason, Tazewell55 min
May 8, 10:02 PM CDTTornado WarningILXTazewell43 min
May 8, 10:11 PM CDTSevere Thunderstorm WarningILXWoodford64 min
May 8, 10:40 PM CDTTornado WarningILXMcLean, Tazewell50 min
May 8, 10:57 PM CDTSevere Thunderstorm WarningILXDeWitt63 min
May 8, 11:03 PM CDTSevere Thunderstorm WarningILXMacon57 min
May 8, 11:08 PM CDTSevere Thunderstorm WarningILXPiatt67 min
May 9, 1:59 AM CDTSevere Thunderstorm WarningILXScott46 min
May 9, 2:12 AM CDTSevere Thunderstorm WarningILXMorgan48 min
May 9, 2:22 AM CDTSevere Thunderstorm WarningILXSangamon53 min
May 9, 3:40 AM CDTSevere Thunderstorm WarningILXMoultrie, Shelby50 min
May 9, 2:35 PM CDTSevere Thunderstorm WarningILXClay55 min
May 9, 2:51 PM CDTSevere Thunderstorm WarningILXVermilion39 min
May 9, 3:04 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham, Jasper56 min
May 9, 3:27 PM CDTSevere Thunderstorm WarningILXClark, Edgar63 min
May 9, 3:29 PM CDTSevere Thunderstorm WarningILXVermilion46 min
May 9, 3:47 PM CDTSevere Thunderstorm WarningILXCrawford43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.